No Longer Accepting Cases

Although Lipitor (atorvastatin) is effective in providing protection against heart attacks and stroke, it is known to cause myopathy (muscle disease) and, in rare cases, rhabdomyolysis. Studies of Lipitor and myopathy have found that higher doses of Lipitor are associated with a higher risk of myopathy. Symptoms of myopathy include muscle pain, weakness, soreness, and more.

Lipitor and Myopathy

Since Lipitor (atorvastatin) was approved in 1997, Pfizer has made more than $130 billion on the drug. Millions of people have used Lipitor to reduce their risk of cardiovascular disease by reducing their cholesterol levels. Unfortunately, many of these individuals have reported suffering from muscle problems.

Myopathy is a disease of muscle tissue that causes pain and weakness. People with myopathy may have problems climbing stairs, getting up from a chair, or opening jars. Although the most common symptom is muscle pain, the severity varies widely — some people only have minor aches and soreness, while others are unable to perform normal daily activities due to the pain.

Lipitor patients with symptoms of myopathy should be evaluated by a doctor. Muscle pain may be the first symptoms of a life-threatening type of myopathy called rhabdomyolysis, which causes muscle breakdown and can lead to kidney failure and death.

Symptoms of Myopathy

  • Weakness
  • Mild or severe pain
  • Cramps
  • Stiffness
  • Spasms (involuntary contractions)
  • Wasting or atrophy
  • Clumsiness
  • Loss of fine-motor skills or coordination
  • And more

Risk Information for Lipitor and Myopathy

The U.S. Food and Drug Administration (FDA) has warned that the risk of myopathy is higher for individuals who use Lipitor in combination with certain medications, including drugs for HIV, hepatitis C, fungal infections, and more. In February 2012, the FDA published a Drug Safety Communication to warn about the increased risk of myopathy.

In June 2011, the Cleveland Clinic Journal of Medicine published a study regarding concerns about myopathy and muscle toxicity associated with statins like Lipitor.